Long-Term Use of Bone Drugs May Be Linked to Esophageal Cancer
5 years of meds such as Boniva, Fosamax almost doubles chances, but actual risk still low, researchers say
THURSDAY, Sept. 2, 2010 (HealthDay News) -- People with osteoporosis who take drugs such as Boniva (ibandronate), Fosamax (alendronate) or Actonel (risedronate) to strengthen their bones may be at an increased risk of esophageal cancer, British researchers report.
This class of medicines, called oral bisphosphonates, are the most commonly used drugs to treat osteoporosis and other bone diseases. While anecdotal reports have suggested that they may increase the risk of esophageal cancer, the scientific evidence has been limited, the researchers noted.
"What we lack at present is a full picture of the benefits versus risks for long-term use of bisphosphonates, which are increasingly commonly prescribed," said lead researcher Dr. Jane Green, a clinical epidemiologist, in the Oxford University's Cancer Epidemiology Unit. "Our results are a small part of this picture."
There are no immediate implications for clinical practice, Green stressed.
"Esophageal cancer is uncommon, and even if risk is doubled it is still low" for any one person, she said.
Also, "like any observational study, we cannot be sure that the results reflect a true effect of the drugs -- it could be that people more likely to get cancer are prescribed bisphosphonates [more often] -- although we accounted for the major known possibilities. As usual, more research is needed," Green said.
The report is published in the Sept. 2 online edition of the BMJ.
In the study, Green's team used the UK General Practice Research Database to collect data on almost 3,000 men and women with esophageal cancer, more than 2,000 with stomach cancer and over 10,000 with colorectal cancer diagnosed between 1995 and 2005.
They compared these patients with age- and sex-matched people without these conditions.
The team found people who had had 10 or more prescriptions for bisphosphonates written for them, or had received prescriptions for these drugs over about five years, had almost double the risk of esophageal cancer, compared with people who didn't take these drugs.
Green's group also found an increased risk for stomach or bowel cancer, according to the report.
Usually, esophageal cancer is seen in one of 1,000 people at ages 60-79 over five years. Based on these findings, the researchers estimate that taking oral bisphosphonates over five years increases this to two cases per 1,000 people.
Another recent study that looked at the same link using the same database didn't find an increase in esophageal cancer from bisphosphonates, but this new study followed patients for twice as long as the earlier study and therefore had more "statistical power," the researchers said.
Diane Wysowski, an epidemiologist with the U.S. Food and Drug Administration and author of an accompanying journal editorial, commented that "several adverse esophageal events have been reported with the use of oral bisphosphonates, including erosion and inflammation of the lining of the esophagus, esophageal stricture and perforation, and esophageal cancer."
If the results from this study are confirmed and oral bisphosphonates double the rate of esophageal cancer, esophageal cancer rates would still remain relatively low from a population standpoint, she said.
"However, because oral bisphosphonates are widely used on a chronic basis, the results, if confirmed, could have implications for a large number of patients," Wysowski said.
The possibility of adverse effects on the esophagus should prompt doctors who prescribe these drugs to consider risks vs. benefits, ask patients about digestive disorders before prescribing, and to reinforce directions for use on the basis of each individual product, she said.
Wysowski advises patients to: "Be sure to follow the directions for use and report to your doctor any difficulty swallowing or throat, chest, or digestive discomfort so that your doctor can evaluate the need for oral bisphosphonate discontinuation."
For more on osteoporosis, go to the U.S. National Library of Medicine.